Alert archive / California / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Aug 29, 2021, 1:14 PM PDT for Riverside County, California. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2021, 1:14 PM PDT (20:14 UTC)
- Expired
- Aug 29, 2021, 1:45 PM PDT
- In force
- 31 min
- Issued by
- NWS Phoenix, AZ
- Hail
- 0.00 in
- Wind
- 50
County Riverside County, CA
The radar
The Santa Ana Mts radar (KSOX), 130 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2595 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
031
WWUS85 KPSR 292014
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
114 PM PDT Sun Aug 29 2021
CAZ560-292045-
Joshua Tree NP West CA-
114 PM PDT Sun Aug 29 2021
...A strong thunderstorm will impact portions of San Bernardino and
Riverside Counties through 145 PM PDT...
At 113 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Joshua Tree, or 12 miles southwest of Twentynine
Palms. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Key View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3408 11627 3412 11626 3412 11611 3397 11607
3391 11623 3394 11634 3407 11646
TIME...MOT...LOC 2013Z 152DEG 1KT 3400 11621
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
INSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 29, 10:40 AM PDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 29, 10:40 AM PDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1040 AM MST Sun Aug 29 2021
.UPDATE...
Updated 18Z aviation discussion.
&&
.SYNOPSIS...
The best storm chances will continue to favor higher terrain
areas through Monday, but some isolated showers or storms and
gusty winds could impact the lower deserts. Very warm conditions
will remain across the region through Monday, but with highs
lowering to near normal by Monday. Attention then turns toward an
influx of tropical moisture into the region starting Tuesday with
shower and storm chances increasing starting Tuesday afternoon. A
threat for heavy rainfall and localized flooding should then
affect portions of southern and central Arizona for Wednesday,
possibly lasting into Thursday. Below normal temperatures are also
expected for the latter half of the coming week.
&&
.DISCUSSION...
The main forecast concern for the upcoming week is the potential
for heavy rainfall and localized flooding due to the expected
tropical moisture working into the region during the first half of
week, while eventually interacting with an incoming upper level
trough. However, in the short term, weak easterly flow and
marginal monsoonal moisture will continue to bring chances for
showers and storms over the high terrain and slight chances into
the lower deserts.
For today, a remnant MCV slowly moving westward through southwest
Arizona should bring a few isolated showers and elevated
thunderstorms this morning and possibly another round across
southeast California later today. The latest HREF also shows
scattered afternoon storms forming over the Arizona high terrain
this afternoon with at least a slight (15-20%) chance of a few
storms surviving into the lower deserts. A good number of the CAMs
show some storms in Yavapai County moving into La Paz County and
another cluster potentially affecting Pinal into southern
Maricopa County. Sounding profiles mostly support a gusty wind
threat and brief heavy downpours.
Hurricane Nora is still south of the southern tip of Baja and
according to the latest NHC 5 day track may eventually move inland
somewhere into Sonora Mexico later this week, but the actual
circulation of Nora is likely not a threat to our area. What is of
concern is the increasing southerly flow and the tropical
moisture which Nora will help to bring to our region, starting
Monday, but more so Tuesday into Wednesday. Moisture levels on
Monday will improve over today and this should lead to better
areal coverage of storm chances Monday afternoon/evening, but
instability will still be somewhat marginal. The threat for some
stronger storms will increase slightly starting Monday, as well
as the heavy rain and flooding threat. The strengthening upper
level trough west of Baja will also begin to put our area under
difluent flow aloft, but vertical ascent fields will still be
fairly weak. The best chance for storms on Monday will likely be
focused over the Arizona high terrain, possibly creating a
localized flood threat for burn scar areas north and east of
Phoenix.
Tropical moisture will continue to stream northward into our
region on Tuesday, likely creating a more unstable environment for
further chances for some stronger storms. The steering flow will
turn southerly on Tuesday and vertical ascent fields should still
be weak with an upper level jet max to our southwest. Given that
MUCAPE is likely to increase to above 1000 J/kg and there is no
obvious strong capping inversion, we should have some scattered
afternoon storms Tuesday with gusty winds, heavy rainfall, and
flooding all potential threats.
Models are still showing late Tuesday night through Wednesday
evening as being the prime time for an area of moderate to heavy
rainfall to impact southern and central Arizona, possibly centered
initially over the Phoenix area. The ingredients for heavy
rainfall should be in place as PWATs are forecast to increase to
around 2" across much of south-central Arizona and vertical ascent
may become quite strong over central Arizona. A band (not sure
how wide) of moderate to heavy rain is likely to develop by
Wednesday morning within the increasing southerly upslope low
level flow and within the right rear quadrant of the 60-70kt upper
level jet positioned across southern California into the Great
Basin. Warming aloft will eventually weaken instability on
Wednesday, so the likely threats should completely shift over to
heavy rain and flooding across south-central Arizona and then into
eastern Arizona later Wednesday into early Thursday as the band
is likely to slowly drift eastward. A Flash Flood Watch will
likely be needed for portions of the area during the middle part
of this week. WPC forecast QPF amounts show the heaviest rainfall
focused across Pima and Maricopa Counties, and areas to the north
of Phoenix with a large swatch of 1.25-1.75" of potential rainfall.
Some areas are likely to exceed those amounts, especially in the
more favored upslope foothills areas just north of Phoenix.
Although models have been consistent with showing the heaviest
rainfall falling over south-central Arizona, some east or westward
shift is still possible.
Considerable forecast uncertainty is then seen for Thursday into
Friday with some ensemble members ending rain chances fairly
quickly across the western deserts and maybe as far east as the
Phoenix area. However, other members show a continued chance of
showers and storms through next weekend with moisture remaining in
place over much of the region. For now, the NBM favors the drier
solution. Temperatures will for sure take a big hit into the
middle part of this week with highs likely falling to 10-15
degrees below normal in some areas through Thursday. Temperatures
are then likely to gradually warm up going into next weekend, but
below normal readings are still favored.
&&
.AVIATION...Updated at 1745Z
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Convective outflows this evening continue to be the main aviation
impact through the TAF period, with a low chance (10-15%) of
isolated thunderstorms developing along outflows, especially
across eastern parts of the Phoenix area. Isolated storms will
develop over the Mogollon Rim and White Mountains and attempt to
push an easterly outflow into the Phoenix around 02-05Z. There is
about a 40% chance of outflow winds in excess of 30 knots, so for
now we have included 20-25 knot gusts in the TAFs. Otherwise,
light variable or E-SE winds below 10 knots winds should persist
through the morning before gradually veering to southerly by
19-21Z with perhaps a brief period of westerlies after 23-01Z
ahead of easterly outflows. Cloud bases should remain elevated
above 10-12 kft aside from lower ceilings down to 8 kft in storms.
Southeast California/Southwest Arizona including KIPL and KBLH:
VCSH has been added to both KIPL and KBLH to account for the
possibility of showers and a few thunderstorms across southeast
California and the lower Colorado River Valley today. For KIPL,
moisture has increased sufficiently to support thunderstorm
activity near the Yuma area and to the west. Additional
shower/thunderstorm development cannot be ruled out through mid-
afternoon across Imperial County. Winds at KIPL will veer from
northeast currently to south-southeast around 15Z, where they will
persist aside from a brief period of downsloping westerlies that
may occur this evening. At KBLH, isolated showers and
thunderstorms may spread from the east late this afternoon and
evening towards KBLH. Still low confidence (<20% chance) that the
terminal will be directly impacted, but outflow winds from a
generally easterly direction may be favored. Otherwise, a quieter
period is anticipated overnight into Monday morning.
&&
.FIRE WEATHER...
Tuesday through Saturday:
Elevated moisture levels from an influx of tropical moisture will
bring very good rain chances across the region through at least
Thursday. Heavy rainfall and flooding may impact area burn scars,
particularly Wednesday into Thursday. Much cooler conditions will
also move into the region with highs dropping well below normal
starting Wednesday. The increased moisture and cooler temperatures
will keep minimum RHs mainly above 40% for much of the period
before some gradual drying occurs Friday into Saturday. Winds
should be relatively light with an afternoon upslope component and
overnight drainage expected for a good portion of next week, but
southerly winds are also likely to be seen a bit more than
typical.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST this evening for
AZZ530>533-535-536.
CA...Excessive Heat Warning until 8 PM PDT this evening for
CAZ560>570.
&&
DISCUSSION...Kuhlman
AVIATION...Rogers/Hopper
FIRE WEATHER...KuhlmanIn the hours before
Special weather statement, Aug 29, 7:27 AM PDT, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
727 AM MST Sun Aug 29 2021
AZZ532-535-536-CAZ565-291515-
Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ-
Imperial County Southeast CA-
727 AM MST Sun Aug 29 2021
...A strong thunderstorm will impact portions of west central Yuma
and southeastern Imperial Counties through 815 AM MST/815 AM PDT/...
At 727 AM MST/727 AM PDT/, Doppler radar was tracking strong
thunderstorms from Yuma to Wellton, moving west at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Yuma, Somerton, Gadsden, Fortuna Foothills, San Luis, Wellton,
Blaisdell, Kinter, Andrade, Ligurta, Winterhaven and Araby.
This includes the following highways...
AZ Interstate 8 between mile markers 1 and 32.
CA Interstate 8 between mile markers 88 and 96.
AZ Route 95 between mile markers 29 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3249 11480 3251 11482 3255 11479 3256 11481
3262 11481 3263 11478 3272 11472 3272 11479
3280 11477 3278 11420 3267 11412 3256 11416
3246 11458
TIME...MOT...LOC 1427Z 086DEG 13KT 3265 11460
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SDBSpecial weather statement, Aug 29, 8:18 AM PDT, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
818 AM MST Sun Aug 29 2021
AZZ532-535-536-291600-
Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ-
818 AM MST Sun Aug 29 2021
...A strong thunderstorm will impact portions of central Yuma and
southeastern Imperial Counties through 900 AM MST...
At 817 AM MST, Doppler radar was tracking strong thunderstorms from
Yuma to Tacna, moving west at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Yuma, Fortuna Foothills, Wellton, Blaisdell, Tacna, Kinter, Ligurta,
Araby and Roll.
This includes the following highways...
AZ Interstate 8 between mile markers 5 and 52.
AZ Route 95 between mile markers 29 and 41.
AZ Route 195 between mile markers 12 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3245 11461 3259 11460 3275 11455 3276 11452
3278 11453 3278 11393 3274 11378 3249 11374
3240 11417
TIME...MOT...LOC 1517Z 083DEG 22KT 3262 11425
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SDBSpecial weather statement, Aug 29, 1:14 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
114 PM PDT Sun Aug 29 2021
CAZ560-292045-
Joshua Tree NP West CA-
114 PM PDT Sun Aug 29 2021
...A strong thunderstorm will impact portions of San Bernardino and
Riverside Counties through 145 PM PDT...
At 113 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Joshua Tree, or 12 miles southwest of Twentynine
Palms. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Key View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3408 11627 3412 11626 3412 11611 3397 11607
3391 11623 3394 11634 3407 11646
TIME...MOT...LOC 2013Z 152DEG 1KT 3400 11621
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
INSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 6:21 PM PDT | Special Weather Statement | PSR | 39 min | |
| Aug 28, 6:48 PM PDT | Dust Storm Warning | PSR | Pinal | 42 min |
| Aug 28, 7:14 PM PDT | Dust Storm Advisory | PSR | Maricopa, Pinal | 31 min |
| Aug 29, 1:15 AM PDT | Special Weather Statement | PSR | Yuma | 45 min |
| Aug 29, 5:35 AM PDT | Special Weather Statement | PSR | 25 min | |
| Aug 29, 6:51 AM PDT | Special Weather Statement | PSR | Yuma | 39 min |
| Aug 29, 7:27 AM PDT | Special Weather Statement | PSR | Yuma | 48 min |
| Aug 29, 8:18 AM PDT | Special Weather Statement | PSR | Yuma | 42 min |
| Aug 29, 8:22 AM PDT | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 29, 4:31 PM PDT | Special Weather Statement | PSR | 44 min | |
| Aug 29, 4:49 PM PDT | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 29, 3:30 PM PDT | Special Weather Statement | PSR | Riverside | 30 min |
| Aug 29, 4:01 PM PDT | Special Weather Statement | PSR | Riverside | 29 min |
| Aug 29, 4:29 PM PDT | Flash Flood Warning | PSR | Riverside, San Bernardino | 3 hr |
Nearby
Special Weather Statements in California, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.